Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 31, NWS Midland/Odessa, TX

September 30, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Sep 30, 2009, 9:11 PM MDT for Eddy County, New Mexico. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2009, 9:11 PM MDT (03:11 UTC)
Expired
Oct 1, 2009, 3:00 PM MDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 010311
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT WED SEP 30 2009

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS LATE TONIGHT AND THURSDAY...

.AN UPPER LEVEL LOW WILL PASS NORTH OF NEW MEXICO THURSDAY RESULTING
IN A BAND OF STRONG MID LEVEL WINDS ACROSS PARTS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. THIS HAS RESULTED IN INCREASED WINDS IN THE
GUADALUPE MOUNTAINS. THE MOST FAVORED AREAS FOR HIGH WINDS WILL BE
GUADALUPE PASS AND HIGHER EXPOSED RIDGES.

NMZ027-TXZ258-011100-
/O.UPG.KMAF.HW.A.0022.091001T1200Z-091002T0000Z/
/O.NEW.KMAF.HW.W.0031.091001T0311Z-091001T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
911 PM MDT WED SEP 30 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT THURSDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE
POSSIBLE IN THE GUADALUPE MOUNTAINS LATE TONIGHT AND THURSDAY
...ESPECIALLY NEAR FAVORED LOCATIONS SUCH AS GUADALUPE PASS AND
ON EXPOSED RIDGES. OTHER MORE PROTECTED AREAS ON EAST SIDE OF THE
MOUNTAINS WILL HAVE WINDS OF 20 TO 35 MPH WITH GUSTS OF 40 TO 45
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
000 
WWUS74 KMAF 011041
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT THU OCT 1 2009

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS LATE TONIGHT AND
THURSDAY...

.AN UPPER LEVEL LOW WILL PASS NORTH OF NEW MEXICO TODAY
RESULTING IN A BAND OF STRONG MID LEVEL WINDS ACROSS PARTS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. STRONG WIND GUSTS HAVE ALREADY
BEEN OBSERVED IN THE GUADALUPE MOUNTAINS THIS MORNING. THE MOST
FAVORED AREAS FOR HIGH WINDS TODAY WILL BE GUADALUPE PASS AND NEAR 
HIGHER EXPOSED RIDGES.

NMZ027-TXZ258-012000-
/O.CON.KMAF.HW.W.0031.000000T0000Z-091001T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
441 AM MDT THU OCT 1 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR THE GUADALUPE MOUNTAINS. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE
POSSIBLE IN THE GUADALUPE MOUNTAINS LATE TONIGHT AND THURSDAY...
ESPECIALLY NEAR FAVORED LOCATIONS SUCH AS GUADALUPE PASS AND ON
EXPOSED RIDGES. MORE PROTECTED AREAS ON THE EAST SIDE OF THE
MOUNTAINS WILL EXPERIENCE SUSTAINED WINDS OF 20 TO 35 MPH WITH
GUSTS NEAR 40 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 011953
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU OCT 1 2009

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS CONTINUES...

.AN UPPER LEVEL LOW PASSING NORTH OF NEW MEXICO HAS BROUGHT A BAND
OF STRONG MID LEVEL WINDS ACROSS PARTS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO. STRONG WIND GUSTS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS FOR JUST A SHORT PERIOD OF TIME LONGER BEFORE
DIMINISHING. THE STRONGEST WINDS TODAY WILL BE IN GUADALUPE PASS
AND NEAR HIGHER EXPOSED RIDGES.

NMZ027-TXZ258-012100-
/O.CON.KMAF.HW.W.0031.000000T0000Z-091001T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
153 PM MDT THU OCT 1 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON. FOR THE GUADLUPE MOUNTAINS 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH WILL
CONTINUE NEAR FAVORED LOCATIONS SUCH AS GUADALUPE PASS AND ON
EXPOSED RIDGES FOR THE NEXT HOUR. WINDS WILL DIMINISH AFTER 3 PM
MDT BUT WILL REMAIN WINDY THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 011955 CCA
NPWMAF

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT THU OCT 1 2009

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS CONTINUES...

.AN UPPER LEVEL LOW PASSING NORTH OF NEW MEXICO HAS BROUGHT A BAND
OF STRONG MID LEVEL WINDS ACROSS PARTS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO. STRONG WIND GUSTS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS FOR JUST A SHORT PERIOD OF TIME LONGER BEFORE
DIMINISHING. THE STRONGEST WINDS WILL BE IN GUADALUPE PASS AND
NEAR HIGHER EXPOSED RIDGES.

NMZ027-TXZ258-012100-
/O.COR.KMAF.HW.W.0031.000000T0000Z-091001T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
154 PM MDT THU OCT 1 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR THE GUADALUPE MOUNTAINS.

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH WILL
CONTINUE NEAR FAVORED LOCATIONS SUCH AS GUADALUPE PASS AND ON
EXPOSED RIDGES FOR THE NEXT HOUR. WINDS WILL DIMINISH AFTER 3 PM
MDT BUT WILL REMAIN WINDY THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 30, 4:39 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 30, 4:39 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED SEP 30 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

AREA RADARS SHOW PERSISTENT ISOLATED CONVECTION OVER THE UPPER
TRANS PECOS...AND EXPECT THIS TO CONTINUE INTO THE EARLY
EVENING...BEFORE DIMINISHING W/LOSS OF DIURNAL HEATING.
OTHERWISE...NO MAJOR AVIATION CONCERNS. COLD FRONT ASSOCIATED
W/UPPER SYSTEM OVER THE NORTHERN ROCKIES WILL ARRIVE AT WRN/NRN
TERMINALS AROUND 01/13Z...AND PUSH THRU KMAF/KFST BY 16Z FOR
GUSTY W-NW DAYTIME WINDS THURSDAY. FORECAST SOUNDINGS INDICATE
CONVECTIVE TEMPS WILL NOT BE REACHED...AND A DRY FROPA.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT WED SEP 30 2009/

DISCUSSION...
UNSETTLED WEATHER APPEARS TO BE ON THE HORIZON FOR MUCH OF THE
FORECAST PACKAGE. FOR THIS EVENING A SHORTWAVE TROUGH WILL MOVE
OVER A SURFACE TROUGH AND SHOULD GENERATE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND POSSIBLY
LEA COUNTY NEW MEXICO. NOT EXPECTING WIDESPREAD SEVERE WEATHER BUT
A FEW STORMS COULD BECOME SEVERE GIVEN LAPS CAPES IN EXCESS OF
1000 J/KG AND 0-6 KILOMETER SHEAR VALUES IN EXCESS OF 30 KNOTS
ACROSS THE EASTERN PERMIAN BASIN AND THE TRANS PECOS.

THE NEXT CONCERN IS AN UPPER LOW CURRENTLY ACROSS THE
INTER MOUNTAIN WEST. GUIDANCE IS PRETTY SIMILAR IN TRACKING THIS
LOW ACROSS ACROSS THE NORTHERN/CENTRAL PLAINS THURSDAY. AN
ASSOCIATED COLD FRONT WILL MOVE SOUTHEAST TOMORROW/TOMORROW NIGHT.
WENT WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
ACROSS SOUTHEAST SECTIONS AS MOISTURE AND INSTABILITY WILL BE
LINGERING WITH AID FROM THE HIGHER TERRAIN. TEMPERATURES WILL
STILL BE ABOVE NORMAL TOMORROW BEHIND THE FRONT ACROSS SOUTHEAST
NEW MEXICO AND THE NORTHWEST BASIN DUE TO DECENT SUNSHINE AND
DOWN SLOPE FLOW. WILL KEEP THE HIGH WIND WATCH GOING FOR THE
GUADALUPE MOUNTAINS THURSDAY THOUGH THE LAST SEVERAL RUNS ARE
INDICATING A MARGINAL EVENT AT BEST.

QUIET WEATHER AND SEASONABLE TEMPERATURES ARE IN THE OFFING
FRIDAY BEHIND THE SYSTEM. THE QUIET WEATHER WILL NOT LAST LONG
AS ANOTHER UPPER LOW IS FORECAST TO DIG DOWN THE WEST COAST.
A SUBTROPICAL JET WILL FORM WELL SOUTH OF THIS LOW AND EXTEND
ACROSS MUCH OF THE EXTREME SOUTHERN UNITED STATES FRIDAY
NIGHT THROUGH SUNDAY. MOISTURE FROM A DEVELOPING TROPICAL
SYSTEM WILL PROBABLY GET ENTRAINED INTO THE FLOW AND PRECIPITATION
CHANCES WILL INCREASE AGAIN AS DISTURBANCES IN THE JET AND
JET DYNAMICS PROVIDE LIFT TO THE MOISTURE. WENT WITH A SLIGHT
CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW BUT LATER
SHIFTS WILL NEED TO REFINE.

PRECIPITATION CHANCES WILL CONTINUE MONDAY THROUGH NEXT WEDNESDAY
AS A BACKING SOUTHWESTERLY FLOW ALOFT CONTINUES TO PUMP MOISTURE
AND DISTURBANCES INTO THE REGION AHEAD OF THE AFOREMENTIONED WEST
COAST LOW.

WENT GENERALLY BELOW MEX MOS ON HIGH TEMPERATURES SATURDAY AND
BEYOND WITH EXPECTATION OF COPIOUS CLOUDS AND SOME PRECIPITATION.

FIRE WEATHER...
MADE NO CHANGES TO THE FIRE WEATHER WATCH THURSDAY AFTERNOON
FOR THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS.
THE LAST SEVERAL GUIDANCE RUNS ARE BACKING OFF ON THE WIND FIELDS
ACROSS THE WATCH AREA WITH A MORE MARGINAL EVENT POSSIBLE.
THE GUADALUPE MOUNTAINS WOULD APPEAR TO HAVE A MORE FAVORABLE
CHANCE GIVEN STRONGER WINDS ALOFT. LATER SHIFTS WILL NEED TO
CONTINUE TO MONITOR.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, Sep 30, 11:44 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM CDT WED SEP 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1244 PM CDT WED SEP 30 2009 /1144 AM MDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND
EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS
AND HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS THURSDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS
ON THURSDAY.

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR 60 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THURSDAY. A HIGH WIND
WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 30, 4:31 PM MDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED SEP 30 2009

TXZ050-061-302300-
ANDREWS-ECTOR-
531 PM CDT WED SEP 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN ECTOR AND SOUTHERN
ANDREWS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF NOTREES AT 530 PM
CDT...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM AS IT MOVES NEAR STATE HIGHWAY 181 NEAR THE
ANDREWS AND ECTOR COUNTY LINE AROUND 545 PM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:09 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson22 min
Oct 1, 4:35 AM MDTRed Flag WarningMAF13 hr

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.